Voice loss?

Does anyone ever experience loosing their voice and is it related to your asthma? I have lost my voice but have not had a cold or a sore throat. I have been taking lots of extra ventolin and nebs and am on 40mg of pred and have been for over a month (before this I was on 10mg maintenance dose).

I just wondered if the loss of voice could be linked to the asthma or the meds? I sound very like Marge Simpson at the moment!

Sarah x

8 Replies

oldestnewest
  • you may have a wee bit of thrush in your throat - made more likely by inhaled and oral steroids - which can make you lose your voice - look for white patches in your mouth- if you have, can be treated easily, just speak to your gp.

    hope you feel better soon.

    s

  • My voice goes when my asthma's bad - my dog thankfully picked up sign language quite quickly, everyone else is probably glad of the peace & quiet! i think mine does go with the asthma, not the meds.

  • The reason for loosing your voice could be the inhalation cortisone therapy.

    Your doctor can help to find a solution (e. g. another spray).

  • there may be several reasons for you voice loss. it may be down to your meds. if you use a mdi inhaler try using a spacer with it as it can attempt to stop things like thrush occuring in your mouth whihc can happen with inhaled steriods.

    I find i lose my voice when my chest is bad but that is mainly due to coughing and also vocal chord dysfunction.

    i am no dr so these are only suggestions

    hope you find you voice again

    olive

  • You can get a hoarse voice with steroid inhalers, with or without the presence of oral thrush. As others have said, the solution is to use a spacer, and rinse your mouth out well afterwards, and obviously to get the oral thrush treated if you have it.

    I also find that my voice gets rather hoarse and quiet when my asthma is playing up - if you have other symptoms of poor asthma control such as shortness of breath, coughing or wheeze then this may be the explanation, and seeing your doctor for review of your asthma meds might be the answer.

    Talking a lot in dry environments also seems to make my voice go - one solution could be to stop talking but I am not very good at that!

    Em

  • HI,

    Thanks for all your replies. They are really helpful.

    My inhalers are accuhalers (ventolin and seretide) so I don't think you can get spacers for those (although I may be wrong). But it might be an idea for me to ask about changing them to inhalers so I could use a spacer - hadn't thought of that, so thanks for the tip!

    My voice has actually returned now - although its a wee bit shaky still. My asthma is badly controlled at the moment, I also started with a chest infection the other day - so they may all be interlinked. I have started a course of anti biotics today after seeing my asthma nurse (my cons is away til next wednesday). I have been taking my neb a bit more than usual and have upped my pred to 60mg for 3 days, then back down to 40mg. So I suppose its no wonder my voice has taken a bit of a battering!

    Maybe I should try not to talk too much too - think my other half would love me not talking when the football is on especially! Thanks for all your help. Take care

    Sarah x

  • no think you are right about no spacers for accuhalers but you can get both seritide and salbutamol in evohalers which you can use a spacer for as that is what i use.

  • Ihave prety much had no voice (either as fullon laringytus or merely sore throat in sound but not always feel) for the majority of the last year - I assumed it was due to the Kenalog injection iniitally as I was told that my resistance to infection was low...but now wonder if it's a side effect of my asthma deteriorating...or indeed the meds...though I always have a drink....

You may also like...